Alert archive / Virginia / Beach Hazards Statements in 2018

Beach Hazards Statement 5, NWS Wakefield, VA

July 9, 2018City of Virginia Beach, Virginia; Currituck County, North Carolina

NWS Wakefield, VA issued this beach hazards statement at Jul 9, 2018, 4:11 PM EDT for City of Virginia Beach, Virginia; Currituck County, North Carolina. It took effect at Jul 10, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2018, 4:11 PM EDT (20:11 UTC)
In effect from
Jul 10, 2018, 8:00 AM EDT
Expired
Jul 10, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Wakefield, VA

Counties Currituck County, NC, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2018-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2018-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2533 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WHUS41 KAKQ 092011
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
411 PM EDT Mon Jul 9 2018


NCZ102-VAZ098-100415-
/O.NEW.KAKQ.BH.S.0005.180710T1200Z-180711T0000Z/
/O.NEW.KAKQ.RP.S.0005.180710T1200Z-180711T0000Z/
/O.CON.KAKQ.BH.S.0004.000000T0000Z-180710T0000Z/
/O.CON.KAKQ.RP.S.0004.000000T0000Z-180710T0000Z/
Eastern Currituck-Virginia Beach-
411 PM EDT Mon Jul 9 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

The National Weather Service in Wakefield has issued a Beach
Hazards Statement, which is in effect from Tuesday morning
through Tuesday evening. A High Rip Current Risk has also been
issued. This High Rip Current Risk is in effect from Tuesday
morning through Tuesday evening.

* LOCATIONS...Virginia Beach and Currituck Outer Banks.

* TIMING...through Tuesday evening.

* SURF OR RIP CURRENT RISK...Breaking waves of 3 to 5 ft will 
  result in rough surf conditions and a high risk of rip 
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards...beach patrol flags and
signs.

If you become caught in a rip current...relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

MDZ025-VAZ099-100-100000-
/O.CON.KAKQ.BH.S.0004.000000T0000Z-180710T0000Z/
/O.CON.KAKQ.RP.S.0004.000000T0000Z-180710T0000Z/
Maryland Beaches-Accomack-Northampton-
411 PM EDT Mon Jul 9 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATIONS...Beaches from Ocean City south to Assateague.

* TIMING...through this evening.

* SURF OR RIP CURRENT RISK...Breaking waves of 3 to 4 ft will 
  result in rough surf conditions and a high risk of rip 
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards...beach patrol flags and
signs.

If you become caught in a rip current...relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

wrs
4 follow-up statements
075 
WHUS41 KAKQ 100009
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
809 PM EDT Mon Jul 9 2018


NCZ102-VAZ098-100815-
/O.EXP.KAKQ.BH.S.0004.000000T0000Z-180710T0000Z/
/O.EXP.KAKQ.RP.S.0004.000000T0000Z-180710T0000Z/
/O.CON.KAKQ.BH.S.0005.180710T1200Z-180711T0000Z/
/O.CON.KAKQ.RP.S.0005.180710T1200Z-180711T0000Z/
Eastern Currituck-Virginia Beach-
809 PM EDT Mon Jul 9 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT
TUESDAY THROUGH TUESDAY EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 8 AM EDT TUESDAY
THROUGH TUESDAY EVENING...


* LOCATIONS...Virginia Beach and Currituck Outer Banks.

* TIMING...through Tuesday evening.

* SURF OR RIP CURRENT RISK...Breaking waves of 3 to 5 ft will 
  result in rough surf conditions and a high risk of rip 
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards...beach patrol flags and
signs.

If you become caught in a rip current...relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help. 

&&

$$

MDZ025-VAZ099-100-100115-
/O.EXP.KAKQ.BH.S.0004.000000T0000Z-180710T0000Z/
/O.EXP.KAKQ.RP.S.0004.000000T0000Z-180710T0000Z/
Maryland Beaches-Accomack-Northampton-
809 PM EDT Mon Jul 9 2018

A moderate risk for rip currents is expected for Tuesday, but the high risk 
has ended.  

$$

LKB/WRS
406 
WHUS41 KAKQ 100159
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
959 PM EDT Mon Jul 9 2018


NCZ102-VAZ098-101000-
/O.CON.KAKQ.BH.S.0005.180710T1200Z-180711T0000Z/
/O.CON.KAKQ.RP.S.0005.180710T1200Z-180711T0000Z/
Eastern Currituck-Virginia Beach-
959 PM EDT Mon Jul 9 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT
TUESDAY THROUGH TUESDAY EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 8 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* LOCATIONS...Virginia Beach and Currituck Outer Banks.

* TIMING...through Tuesday evening.

* SURF OR RIP CURRENT RISK...Breaking waves of 3 to 4 ft will 
  result in rough surf conditions and a high risk of rip 
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards...beach patrol flags and
signs.

If you become caught in a rip current...relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

LKB/WRS
335 
WHUS41 KAKQ 100750
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
350 AM EDT Tue Jul 10 2018

NCZ102-VAZ098-101600-
/O.CON.KAKQ.BH.S.0005.180710T1200Z-180711T0000Z/
/O.CON.KAKQ.RP.S.0005.180710T1200Z-180711T0000Z/
Eastern Currituck-Virginia Beach-
350 AM EDT Tue Jul 10 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* LOCATIONS...Virginia Beach and Currituck Outer Banks.

* TIMING...Today.

* SURF OR RIP CURRENT RISK...Breaking waves of 3 to 4 ft will 
  result in rough surf conditions and a high risk of rip 
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards...beach patrol flags and
signs.

If you become caught in a rip current...relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$
679 
WHUS41 KAKQ 101947
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
347 PM EDT Tue Jul 10 2018


NCZ102-VAZ098-110000-
/O.CON.KAKQ.BH.S.0005.000000T0000Z-180711T0000Z/
/O.CON.KAKQ.RP.S.0005.000000T0000Z-180711T0000Z/
Eastern Currituck-Virginia Beach-
347 PM EDT Tue Jul 10 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATIONS...Virginia Beach and Currituck Outer Banks.

* TIMING...Today.

* SURF OR RIP CURRENT RISK...Breaking waves of 3 ft will 
  result in rough surf conditions and a high risk of rip 
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards...beach patrol flags and
signs.

If you become caught in a rip current...relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

wrs

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Jul 9, 3:29 PM EDT, 42 minutes earlier.

Area forecast discussion, Jul 9, 3:29 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
329 PM EDT Mon Jul 9 2018

.SYNOPSIS...
High pressure remains over the area through Tuesday, keeping
Tropical Storm Chris off the North Carolina coast. A cold front
moves across the region Wednesday, pushing Chris out to sea.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 230 PM EDT Monday...

Latest MSAS has high pressure over the area with TS Chris nearly
stationary well south of HAT. Another mstly clr / cool night ahead.
Exception will be pt cloudy over the northern OB. Any shwrs with the
outer bands of Chris are expected to stay south of the Albemarle
Sound. Given the lows from the past few nights, went a few degrees
below MOS values. Lows upr 50s-lwr 60s, mid 60s over se.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 230 PM EDT Monday...

A persistance forecast Tues. High pressure slowly shifts toward the
coast with Chris continuing to meander se of HAT. Again, any shwr
activity progged to remain south of the Albemarle Sound. Mstly sunny
and warmer as H85 temps begin to rise. Highs upr 80s-lwr 90s.

Upr level trof approaches from the NW mid week. This allows a weak
cold front to move south across the area Wed while being the trigger
to finally push Chris and begin to accelerate him to the ne. Not a
lot of moisture progged with this front Tue night into early Wed so
will just keep slght chc across the north after midnight. Nam much
more aggressive than the GFS in developing a line of convection
along the front as it crosses the southern half of the local area
Wed afternoon and evening. Will take a model compromise for now and
keep chc pops with the fropa (highest south). Lows Tues night upr
60s-lwr 70s. Highs Wed 85-90.

The front stalls across the Carolinas Wed night and Thursday. Models
show enough moisture to keep chc pops across the southern half of
the fa through Wed night then drying out Thurs. Lows Wed night mid
60s-lwr 70s. Highs Thurs mid-upr 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 230 PM EDT Monday...

Models take the remnant low of "Beryl" and track it around the
periphery of the subtropical Atlantic ridge, keeping its moisture
well off the eastern seaboard Friday and Sat. However, this could
change if it regenerates. Stay tuned.

Closer to home, high pressure dominates with sct diurnal convection
psbl ivof of the lee trof over the weekend into early next week.
May also have to watch the potential for any convective complexes
that drop se from the Ohio valley. GFS hints at one Sat night. Highs
Fri mid-upr 80s, upr 80s-lwr 90s Sat through Mon. Lows mid 60s-lwr
70s Fri/Sat, upr 60s-mid 70s Sun/Mon.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 130 PM EDT Monday...

High pressure over the region results in VFR conditions through
the forecast period. Only SCT-BKN high clouds expected across
the sern coastal areas. Any shwrs associated with TS Chris stay
south of the Albemarle Sound.

Outlook: A weak cold front drops acrs the region fm the north
early Wed, producing isolated to sctd showers or tstms Tue night
into Wed night. Iso-sct diurnal convection over the weekend.

&&

.MARINE...
As of 330 PM EDT Monday...

High pressure persists over the southern Appalachians, while TS
Chris meanders well off the SD/NC coast. Chris is expected to being
accelerating NEWD away from the coast late Tuesday, as a cold front
approaches the region from the NW. This front is expected to drop
into the region late Tuesday night/Wednesday, then stall over the
Carolinas Thursday/Friday.

SCA Flags persist over the southern coastal waters, where seas are
still at or above 5 feet. Seas should drop below 5 feet by this
evening from Cape Charles Light to the NC/VA border, but remain
above 5 feet south of the NC/VA border through Tuesday.

Much more of a typical summer cold frontal passage Wednesday/
Wednesday night, with a very minimal CAA surge expected behind
the front. Winds will remain onshore through Friday, as the
front remains south of the area, and high pressure over SE
Canada ridges into the area. The biggest question in the
Wednesday/Thursday time frame is the magnitude of the swell
emanating from TS Chris, and whether it will reach SCA levels
over the northern and central waters. NWPS is more aggressive
than Wavewatch, so took a blend of the two for now.

High rip current risk and beach hazard statement extended through
Tuesday across the southern beaches, and swell from slowly
meandering TS Chris continues to progress toward the coast. Will
have a moderate risk of rip currents across the MD beaches and
Assateague.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ656.
     Small Craft Advisory until 8 PM EDT Tuesday for ANZ658.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...WRS
Hazardous weather outlook, Jul 9, 2:22 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
222 PM EDT Mon Jul 9 2018

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-101830-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
222 PM EDT Mon Jul 9 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-101830-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
222 PM EDT Mon Jul 9 2018

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:11 PM EDTRip Current StatementAKQCity of Virginia Beach28 hr

Nearby

Beach Hazards Statements in Virginia, 2018Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.